Despite taking tirosint my tsh is still rising - Thyroid UK

Thyroid UK

125,676 members147,276 posts

Despite taking tirosint my tsh is still rising

Bobbobby profile image

Hey guys i started tirosint back in January for hypothyroidism. I was on 13 mcg at first and my levels were t4 1.08 and tsh 13.90. After a month at 25 my levels are t4 .99. And tsh has sky rocketed to 24.50. Any ideas on why the medicine is making my levels worse?

10 Replies
SlowDragon profile image
SlowDragonAdministrator

Standard starter dose of levothyroxine is 50mcg (unless over 65 years old).

The aim of Levothyroxine is to increase the dose slowly in 25mcg steps upwards until TSH is under 2 (many patients need TSH significantly under one) and most important is that FT4 is in top third of range and FT3 at least half way through range

NHS guidelines on Levothyroxine including that most patients eventually need somewhere between 100mcg and 200mcg Levothyroxine.

nhs.uk/medicines/levothyrox...

Also note what foods to avoid (eg recommended to avoid calcium rich foods at least four hours from taking Levo)

Bloods should be retested 6-8 weeks after each dose increase

Dose increase up in maximum steps of 25mcg at any one time

For full Thyroid evaluation you need TSH, FT4 and FT3 plus both TPO and TG thyroid antibodies tested. Also EXTREMELY important to test vitamin D, folate, ferritin and B12

Low vitamin levels are extremely common, especially if you have autoimmune thyroid disease (Hashimoto's) diagnosed by raised Thyroid antibodies

You may need to get full Thyroid testing privately as NHS refuses to test TG antibodies if TPO antibodies are negative

Recommended on here that all thyroid blood tests should ideally be done as early as possible in morning and before eating or drinking anything other than water .

Last dose of Levothyroxine 24 hours prior to blood test. (taking delayed dose immediately after blood draw).

This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, best not mentioned to GP or phlebotomist)

Private tests are available as NHS currently rarely tests Ft3 or thyroid antibodies or all relevant vitamins

List of private testing options

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin

medichecks.com/products/thy...

Medichecks often have special offers, if order on Thursdays

Thriva Thyroid plus vitamins

thriva.co/tests/thyroid-test

Blue Horizon Thyroid Premium Gold includes vitamins

bluehorizonbloodtests.co.uk...

All four vitamins need to be regularly tested and frequently need supplementing to maintain optimal levels

Bobbobby profile image
Bobbobby in reply to SlowDragon

Thanks. Im in the states and having a hard time getting a hold of my doctor. I'll mention the vitamin test too. He not the lab mentioned any of the things you said about the blood work. Had I known I wouldn't have eaten before etc. They said it was ok too. Hopefully they can figure this out. I'm having all kinds of problems severely impacting my life

SlowDragon profile image
SlowDragonAdministrator in reply to Bobbobby

drugs.com/dosage/levothyrox...

Well just a guess but I’ve read that when starting medication it completely shuts down your thyroid that has been limping along so you more than likely will need increase in meds to compensate for a completely shut down thyroid. As you raise as your doctor advises it will get better in time but you will always need to replace what your thyroid can’t do anymore

SlowDragon profile image
SlowDragonAdministrator in reply to Gigi216

Exactly...levothyroxine doesn’t “top up” a failing thyroid output...it replaces it ...so dose needs stepping up until on full replacement dose, in most cases

Bobbobby profile image
Bobbobby in reply to Gigi216

Thanks for clarifying that. I asked him and he just it gets worse to get better but didn't elaborate!

13mcg is an extremely tiny dose. I don't think I've ever heard of it on the forum before. 50mcg is a standard starting dose, but sometimes people are started on 25mcg if they have other illnesses or an over-cautious doctor.

These micro-doses tend to harm more than they benefit - it's enough to disrupt your body's own regulation, but not enough to give any meaningful replacement.

It's very common to feel worse on doses up to about 50mcg, then more likely to get some improvement once the dose is raised. Ideally you should be having a blood test every 6 weeks and a dose adjustment by 25mcg each time.

It can easily take 6 months from starting on thyroid hormone replacement to feeling better, and that is for people who are both lucky and get good treatment. Because you've been started on very low doses it will likely take a bit longer.

Hi, Bobbobby :)

I'm in the States too, actually. I can't really offer good advice on TIrosint simply because I was given it when I shouldn't have been. I was on Armour Thyroid 60mg for decades, then ended up with my thyroid removed in 2015 (which I think was created by very poor hormone administration) and the encologist decided to "switch me up" and thought I would "like" Tirosint. Was a HORRIBLE decision because that's when my TSH went nuts and I felt terrible. Turned out my body doesn't convert T4 to T3. Every doctor has been screwing around with me and my meds ever since, incl. prescribing hydrocortisone, my body no longer knows what it's doing. I was again having TSH problems over a year ago and she decided to give me Synthroid in addition to my Armour. My TSH came down, but is still slightly high...4.something, BUT I'm still not sure if it's taking BOTH meds that helped trigger A-Fib 5 weeks later. I'm still in bad shape for all kinds of reasons and totally don't know what to do about the thyroid meds. Good luck! :/

Bobbobby profile image
Bobbobby in reply to DisneyMuse

Sheesh. These doctors are ridiculous sometimes. The reason my starter dose was so low because the last doctor tried armour and levothyroxine and they both made me horribly ill. No matter how small the dose my blood pressure would sky rocket to dangerous levels. I would vomit and get fierce anxiety. He wouldn't believe me and kept telling me to take it. I missed a ton of work and finally gave up medicine for a year but go so tired and sore I had to get a new doctor.

DisneyMuse profile image
DisneyMuse in reply to Bobbobby

Dear God *sigh* I know one thing my doc prescribed was Naturethroid...my body didn't seem to be happy with it, but maybe that's a possibility? I just don't know *sigh*

You may also like...